Alert archive / Massachusetts / Small Craft Advisories in 2018

Small Craft Advisory 109, NWS Boston/Norton, MA

September 17, 2018

NWS Boston/Norton, MA issued this small craft advisory at Sep 17, 2018, 3:37 AM EDT. It took effect at Sep 18, 2018, 8:00 AM EDT. It was in force for 68 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2018, 3:37 AM EDT (07:37 UTC)
In effect from
Sep 18, 2018, 8:00 AM EDT
Expired
Sep 21, 2018, 3:38 AM EDT
In force
68 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Sep 16, 9:50 PM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, Sep 16, 9:50 PM EDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
950 PM EDT Sun Sep 16 2018

.SYNOPSIS...
Dry weather with warm days and cool nights will continue through
Monday afternoon. Florence remnants should arrive Monday night
and continuing Tuesday, with a flood threat from excessive
rainfall. Seasonably cooler weather from Wednesday through next
weekend. A chance of showers with a cold front Friday and Friday
night. Another period of wet weather is possible next Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

950 pm update...

Last of the isolated showers have just about ended across far
northwest MA. Otherwise, the main concern overnight revolves
around fog potential. We do expect more patchy fog to develop
given low temp/dewpoint spreads and mainly clear skies. However,
guidance does show a very light southerly flow of wind in the
boundary layer. So while patchy dense fog will be possible in
the typically prone locations...do not think it will be as
widespread as the last two nights. Nonetheless...will continue
to monitor. Dewpoints were actually a bit higher tonight...so
low temps will mainly be in the upper 50s to the lower 60s by
daybreak.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Expecting dry weather to remain in place through Monday with
increasing clouds through the day. Rainfall chances increase
from west to east Monday night, especially after midnight. This
will be the remnants of Florence, which means a tropical air
mass. With rainfall starting at night, rainfall efficiency
should be rather high. It will all come down to timing, but
could see rainfall totals already approaching 1 inch across
western MA by 8 am Tuesday. Thinking most locations across
eastern MA do not exceed one half inch Monday night.

Temperatures should remain above normal through this period.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
*/ Highlights...

 - Florence remnants Tuesday and Tuesday evening may bring heavy
   rain, flash flooding risk, and breezy conditions
 - Additional rain possible Friday and Sunday

Tuesday and Tuesday night...

Florence will be on the move, getting sheared as it transitions
into an open wave at upper levels. Its low pressure center is
forecast to track across southern New England Tuesday, exiting
the MA coast Tuesday evening. There still are significant model
timing differences, with the GFS somewhat slower. What is for
sure, though, is that the airmass will become very tropical,
with precipitable water values from 2.0 to 2.4 and surface
dewpoints from 70 to 73.

Nearly all models agree on an axis of torrential rainfall in
northern MA in the Route 2 corridor, close to a warm front,
where we could see 3 to 4 inches in a 6-8 hour period. The NAM,
however, also has a separate axis of 2 to 4 inches of rain in a
portion of northern CT and RI. It is likely that rain bands will
still exist with this system and thus it is nearly impossible
to know where they will set up. As a result, our QPF forecast is
for a widespread 2 to 4 inches across the region, with the
highest amounts...cannot rule out 5 or 6 inches...in
northernmost MA. Flash Flood guidance values for small streams are
approximately 3 inches in a 6-hour period and this is very
possible. A Flash Flood Watch may be issued on the midnight
shift tonight, as we get closer in time to the potential event.

Will likely have some gusty SW to S winds Tue afternoon and
evening as the low passes by and have a 30-40 kt low levels
overhead. Have used GFS guidance for this aspect, showing gusts
to 20-25 mph inland and near-gale gusts over the southeast
coastal waters.

While not very likely, we would be remiss in not mentioning an
outside chance/low risk of an isolated tornado. When the
remnants of Allison came through in 2001, there was a tornado in
Princeton, MA. In Florence's case, it will not be getting caught
up with anything cyclogenetic. In fact, it will be getting
caught up in the westerlies and shearing. However, there is a
chance that it could be timed, for a few hours, with the diurnal
cycle of heating - to the mid and upper 70s - in the early
afternoon hours and tap enough low-level helicity to create an
isolated tornado. GFS and NAM STP values are 1 to 1.5 at that
time.

Winds turn to the north as the low departs Tuesday night.
Rain will diminish Tuesday evening in eastern sections. It
should remain cloudy in eastern sections overnight but partially
clear in the slopes of the Berkshires.

Wednesday and Thursday...
Dry high pressure builds over the northeast states with mainly
sunny days and clear nights, with seasonable temperatures. Highs
65 to 75. Lows in the 50s.

Friday and Friday night...
Low pressure and a warm front will bring showers mainly to
northern New England late Thu night and Fri, but as a cold front
moves across our region later Friday and Friday night, there is
a chance of showers or an isolated thunderstorm. Highs in the
70s and lows in the upper 50s to lower 60s.

Saturday...
Another fast moving high pressure will bring quiet weather to
southern New England. Seasonable temperatures.

Sunday...
Low pressure arriving from the Ohio Valley could bring rain to
the region.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...

Tonight...VFR early, but low confidence on extend of low clouds
and fog overnight. There may be just enough light southerly flow
in the boundary layer to prevent widespread/dense fog like the
last two nights. Nonetheless...we do expect patchy fog which may
be locally dense in the typically prone locations. So a wide
variety of conditions are possible by daybreak.

Monday...Morning fog quickly dissipating. VFR much of the day
with SCT 4-5 kft CIGs in the afternoon. Increasing S winds that
should prevent seabreezes along the east coast.

Monday night...Mainly VFR, with local IFR developing late.
Breezy. Widespread SHRA developing from west to east, with a
slight chance TSRA.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Tuesday through Friday/...

Tuesday: Mainly MVFR, with areas IFR. Breezy inland and windy
southeast coast with gusts to 30 kt. Rain, heavy at times, Confident IFR-VLIFR conditions will return
tonight into Monday morning.
slight chance TSRA, patchy FG.

Tuesday Night: Mainly MVFR, with local IFR possible. Windy with
gusts to 30 kt along the coast. Rain ending eastern sections in
the evening.

Wednesday: Mainly VFR, with local MVFR possible. Breezy.

Wednesday Night through Thursday: VFR.

Thursday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA.

Friday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA. Isolated TSRA mainly southern areas.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/... High confidence.

High pressure will continue to slowly move east of the waters
through Mon. However, pressure gradient will remain weak enough
to keep winds/seas below Small Craft Advisory thresholds through
Monday afternoon. South winds increase ahead of the remnants of
Florence Monday night. Could see Small Craft Advisory
conditions develop by late Monday night across the southern
coastal waters.

Outlook /Tuesday through Friday/...

Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of seas approaching 5 ft. Rain showers
likely, heavy at times. Isolated thunderstorms. Local
visibility 1 to 3 nm.

Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Seas up to 5 ft. Chance of rain
showers, isolated thunderstorms in the evening. Local
visibility 1 to 3 nm.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of rough seas.

Wednesday Night through Thursday: Winds less than 25 kt. Local
rough seas.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas up to 5 ft. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/GAF
NEAR TERM...Frank
SHORT TERM...Belk
LONG TERM...GAF
AVIATION...Frank/Belk/GAF
MARINE...Belk/GAF
Hazardous weather outlook, Sep 16, 4:48 PM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
448 PM EDT Sun Sep 16 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-172100-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
448 PM EDT Sun Sep 16 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday into Tuesday night...

There is a threat for heavy rainfall and flash flooding of small
streams and tributaries associated with the remnants of Florence
sweeping across the region. Storm total rainfall around 2 to 4
inches, highest in northern MA. Locally heavier amounts possible.
There is a very low risk of an isolated tornado Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-172100-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
448 PM EDT Sun Sep 16 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A period of near-gale force gusts is possible late Tuesday afternoon
and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 16, 10:09 PM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1009 PM EDT Sun Sep 16 2018

CTZ002>004-MAZ002>014-017>024-026-RIZ001>008-170800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Taunton,
Brockton, Plymouth, Fall River, New Bedford, Mattapoisett,
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Ayer,
Foster, Smithfield, Providence, Coventry, West Greenwich,
East Greenwich, Warwick, West Warwick, Bristol, Narragansett,
Westerly, Newport, and New Shoreham
1009 PM EDT Sun Sep 16 2018

...PATCHY FOG EXPECTED TO DEVELOP OVERNIGHT SOME OF WHICH MAY
BECOME LOCALLY DENSE...

Patchy fog is expected to develop across the region overnight.
Some of the fog may become locally dense in the typically prone
locations. Motorists should drive with extra caution and be
prepared for rapidly changing visibility over short distances.

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:36 AM EDTFlash Flood WatchBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more39 hr

Nearby

Small Craft Advisories in Massachusetts, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.